Texas, 2006

Wildfire in Texas, February 16, 2006

February 16, 2006 · NWS AMA · 1 event in 1 county or zone

and low relative humidities produced conditions favorable for wildfires. A wildfire erupted ten miles south of Claude Texas and burned into the breaks of the Palo Duro Canyon system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Very dry fuels...strong winds...and low relative humidities produced conditions favorable for wildfires. A wildfire erupted ten miles south of Claude Texas and burned into the breaks of the Palo Duro Canyon system. The wildfire consumed about four hundred acres and threatened one home and six outbuildings...however no structures were damaged and there was no reports of injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 16, 9:01 AM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Feb 16, 9:01 AM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
901 AM CST THU FEB 16 2006

.UPDATE...
COLD FRONT IS MOVING THROUGH THE PANHANDLES MUCH FASTER. UPDATED
FORECAST TO SPEED UP TIMING...COOL TEMPERATURES...ETC. NORTHERN AREAS
SHOULD NOT WARM UP MUCH TODAY AS STRONG COLD AIR DEEPENS.

&&

.PREV DISCUSSION... (ISSUED 501 AM CST THU FEB 16 2006)

DISCUSSION...
COLD FRONT ENTERED THE OKLAHOMA PANHANDLE EARLY THIS MORNING...FOLLOWED
BY MUCH COLDER AIR AND BREEZY WINDS. THIS FRONT WILL PUSH THROUGH THE
REST OF THE PANHANDLES BY MIDDAY. DRY AIR AND BREEZY WINDS SHOULD
HEIGHTEN THE FIRE DANGER AGAIN...BUT SHOULD STAY BELOW RED FLAG
CRITERIA. WELL ISSUE A FIRE DANGER STATEMENT TO KEEP AWARENESS UP.

COLD AIR SHOULD STAY IN PLACE THROUGH THE WEEKEND. WENT WITH A
MIXTURE OF MEXMOS AND GFS ENSEMBLE GUIDANCE. UPSLOPE FLOW WILL
MOISTEN THE LOWER LEVELS...RESULTING IN CONSIDERABLE CLOUD COVER.
ISENTROPIC FIELDS DEPICT IDEAL UPGLIDE...AND WILL NOT RULE OUT THE
POSSIBILITY OF VERY LIGHT PRECIPITATION ANYTIME BETWEEN FRIDAY NIGHT
AND SATURDAY NIGHT. FREEZING DRIZZLE IS STILL AN OPTION FOR THE
EXTREME SOUTHWEST TEXAS PANHANDLE GIVEN THE WARM POCKET IMMEDIATELY
ABOVE THE SUBFREEZING SURFACE. OVER THE SOUTHEAST TEXAS
PANHANDLES...MOISTURE AND LIFT MAY BE SLIGHTLY BETTER...AND COULD
RESULT IN A BIT MORE ACCUMULATION. WELL HAVE TO WATCH THIS CLOSELY
THOUGH AMOUNTS ARE LIKELY TO REACH ONE INCH ACROSS THE
CLARENDON...SHAMROCK AND WELLINGTON AREAS WITH THE AID OF THE WARM
AIR ADVECTION.

WARM UP STARTS ON SUNDAY FROM WEST TO EAST. MODELS HAVE TEMPERED
THEIR AGGRESSIVE DISPLACEMENT OF THE COLD AIRMASS. HOWEVER...DID
RAISE TEMPERATURES A BIT ON SUNDAY BASED ON CONSISTENT ENSEMBLE
VALUES. ADDITIONAL FRONTAL PASSAGES OCCUR ON MONDAY AND
WEDNESDAY...BUT AIRMASS SHOULD NOT BE AS COLD. REST OF THE FORECAST
SHOULD BE NEAR OR SLIGHTLY BELOW NORMAL VALUES.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/08
Hazardous weather outlook, Feb 16, 1:00 PM CST, 2 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST THU FEB 16 2006

OKZ001>003-TXZ001>020-170200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

BREEZY AND DRY CONDITIONS WILL KEEP FIRE DANGER ELEVATED THROUGH THE
AFTERNOON. CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON AND EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WINTRY MIX OF FREEZING DRIZZLE AND LIGHT SNOW MAY DEVELOP AS EARLY
AS FRIDAY NIGHT...AND COULD PERSIST INTO THE FIRST PART OF NEXT WEEK
...WITH THE FREEZING DRIZZLE MAINLY CONFINED TO THE SOUTHWEST TEXAS
PANHANDLE. SNOW ACCUMULATIONS MAY APPROACH ONE INCH...PARTICULARLY
ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. ROADWAYS COULD BECOME
DANGEROUS WITH EVEN A LIGHT COATING OF ICE ACCUMULATION. WIND CHILL
VALUES ARE AROUND 5 DEGREES BELOW ZERO ARE EXPECTED LATE FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
EMERGENCY RESPONDERS AND FIRE FIGHTERS SHOULD REMAIN ALERT DUE TO THE
POTENTIAL OF THE RAPID SPREAD OF WILDFIRES.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
February 16, 3:00 PM CST to 10:00 PM CST
Where
Armstrong forecast zone
Reported by
NEWSPAPER
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492756.